An SQ‐year‐old man sustained a large retroperitoneal bleed after a fall. He required transfusion of 13 units of packed red blood cells for continued bleeding. He was found to have an isolated elevation of The activated partial Thromboplastin time (aPTT) at >160 seconds (normal range, 24–36 seconds). Other coagulation parameters were found within the normal range. He had not received any medications known to potentially interfere with the measured aPTT. Disorders of primary hemostasis, including hereditary disease states, iatrogenic disorders, and acquired disorders, were ruled out. Factors IX and XI were norma, l but factor VIII was decreased to 3% (50%‐150% being normal). A factor VIII inhibitor assay was elevated at 25.6 Bethesda units (BU; normal, 0.00‐0.04 BU). The diagnosis of acquired factor VIII deficiency was made. Potential precipitants for an acquired factor VIII deficiency were ruled out. The patient received prednisone 1 mg/kg orally per day. Rituximab and cyclophosphamide were withheld secondary to bacteremia originating from bilateral parotitis. The bleeding stopped 2 days after initiation of treatment. Two weeks after presentation, factor VIII inhibitor levels had decreased to 13 BU, and his partial thromboplastin time (PTT) was 100 seconds.
Acquired factor VIII inhibitor, also called acquired hemophilia A, is a rare bleeding disorder caused by autoantibodies directed against coagulation factor VIII. The estimated incidence in the general population is 1 in 4 million/year but 14.7 per million among those older than age 85. Risk factors include advanced age, pregnancy and the postpartum period, inflammatory and connective tissue disease, inflammatory bowel disease, medications (especially antibiotics and psychiatric drugs), and malignancy. Patients with acquired factor VIII inhibitor tend to present with epistaxis, retroperitoneal hematomas, or gastrointestinal bleeds, although patients with congenital factor VIII deficiency are more likely to bleed into the large joints. Acquired factor VIII inhibitor is associated with a high morbidity and mortality. In the presence of an isolated elevated aPTT, once heparin has been ruled out, specific factor deficiencies and/or inhibitors need to be considered. The inhibitor assay helps to establish the diagnosis of acquired factor VIII deficiency and allows the quantification of factor VIII inhibitor. A search for specific etiologies of acquired factor VIII inhibitors should be undertaken within the appropriate framework. Control of mild bleeding might be achieved by factor VIII concentrate. Life‐threatening hemorrhage might require recombinant factor VII infusion. To eliminate factor VIII inhibitor prednisone in combination with cyclophosphamide can be used, although monoclonal CD20 antibody has become the first‐line agent in the appropriate setting.
This article is intended to raise awareness for this rare condition, as early recognition and treatment may affect patient outcome.
G. Popp, none; F. Thol, none; C. Cornell, none.